A co-area formula with applications to monotone rearrangement and to regularity. (English) Zbl 0735.49039

Rearrangements of functions have been used extensively in the study of problems arising from plasma physics, but perhaps are not widely known. Let \(\Omega\subset \mathbb{R}^ N\) be Lebesgue measurable and of finite measure. The decreasing rearrangement of a measurable function u defined on \(\Omega\) is the function \(u_ *: (0,|\Omega|)\rightarrow \mathbb{R}\) defined by \[ u_ *(s)=\sup\{t\in\mathbb{R}: {\mathcal L}^ N(\{y\in \Omega: u(y)>t\})>s\}. \] There is also defined the more complicated notion of the relative rearrangement of one function with respect to another. Because of the use of quantities such as \({\mathcal L}(\{y\in\Omega: u(y)>t\})\), it should not be surprising that the co-area formula would be useful in considering rearrangements. That connection is explored in this paper and various applications obtained. As an example which will not require additional definitions, it is shown that if u is in the Sobolev space \(W^{1,p}(\Omega)\), then \(u_ *\) is in \(W^{1,p}_{loc}(0,|\Omega|)\).
Reviewer: H.Parks


49Q15 Geometric measure and integration theory, integral and normal currents in optimization
Full Text: DOI


[1] C. Bandle, Isoperimetric Inequalities and Applications, Pitman Advanced Publishing Program, Boston, London, Melbourne, 1980. · Zbl 0436.35063
[2] Th. Brocker, Differential Germs and Catastrophes, Lecture Notes, Series N? 17. London Math. Soc.
[3] H. Federer, Geometric measure theory, Springer-Verlag, New York 1969. · Zbl 0176.00801
[4] H. Federer & W. Fleming, Ann. of Math. 72, 1960, pp. 458-520. · Zbl 0187.31301
[5] W. Fleming & E. Rischel, Arch. Math. 11, 1960, pp. 218-222. · Zbl 0094.26301
[6] V. Mazja, Sobolev Spaces, Springer-Verlag, 1985, Berlin Heidelberg.
[7] C. Miranda, Partial differential equations of elliptic type, Springer-Verlag 1970, Berlin New York. · Zbl 0198.14101
[8] J. Mossino & R. Temam, Duke Math. J. 41, 1987, pp. 475-495.
[9] J. Mossino & J. M. Rakotoson, Ann. Scuola Norm. Sup. Pisa, (IV)/3, 1986, pp. 51-73.
[10] J. M. Rakotoson, Comptes Rendus Rendus Ac. Sc. Paris, 302, 1986, pp. 531-534.
[11] J. M. Rakotoson, Réarrangement relatif dans les équations élliptiques quasilinéaires avec un second membre distribution: Application à un théorème d’existence et de régularité, Journal of Diff. Equ. 66, 1987, pp. 391-419. · Zbl 0652.35041
[12] J. M. Rakotoson, Existence of bounded solutions of some degenerate quasilinear elliptic problems, Comm. Part. diff. Equations 12, 1987, pp. 633-676. · Zbl 0627.47035
[13] J. M. Rakotoson & R. Temam, Relative rearrangement in quasilinear variational inequalities, Indiana Mathematics Journal 36, pp. 757-810. See also Compte Rendus Ac. Sc. Paris 304, 1987, pp. 527-530.
[14] J. M. Rakotoson, Réarrangement relatif: propriétés et applications aux équations aux dérivées partielles. Thése d’état, Université de Paris-Orsay. Juin 1987.
[15] J. M. Rakotoson & R. Temam, Une formule intégrale du type de Federer et Applications, Comptes Rendus Ac. Sc., Paris 304, 1987, pp. 443-446. · Zbl 0641.49026
[16] E. Sperner, Manusc. Math. 11, 1974, pp. 159-170. · Zbl 0268.26011
[17] E. C. Titchmarsch, Theory of functions 2nd ed., Oxford Univ. Press London, 1939.
[18] E. De Giorgi, Ann. Mat. Pura ed Applicata 36, 1952, pp. 191-213.
[19] J. M. Rakotoson, Relative Rearrangement: New results and open problems (to appear). · Zbl 1130.46014
[20] J. M. Rakotoson, A differentiability result for the relative rearrangement, Differential and Integral Equations, to appear. · Zbl 0772.35018
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.